New research informs monitoring of medication side-effects in aged care facilities

Brigid McInerney chatting to a nurse

Brigid McInerney

A team of Melbourne-based researchers have reviewed tools for monitoring the adverse drug events, or ‘side effects’, of antipsychotics, antidepressants and benzodiazepines in aged care facilities.

The researchers from the Centre for Medicine Use and Safety (CMUS), based within the Monash Pharmaceutical Sciences, evaluated six published tools from Wales, USA, Ireland, Canada and Singapore. The tools were designed to assist in detecting signs or symptoms suggestive of adverse drug events - four of the tools monitored for falls and four for movement issues.

CMUS PhD candidate and Monash Health pharmacist, Brigid McInerney, said tools monitored 4 to 95 items and were mostly designed for application by nurses, with or without direct involvement of the wider multidisciplinary team.

“Signs or symptoms of psychotropic adverse drug events may be similar to geriatric syndromes such as cognitive impairment or functional decline. Regular monitoring with a valid and reliable tool may assist clinicians and residents to differentiate signs and symptoms that are psychotropic-related,” said Ms McInerney.

“Structured psychotropic adverse drug events monitoring helps to quantify the risks and benefits of medications. The recent announcement of funding for embedded onsite pharmacists may provide a mechanism for pharmacists to have a greater role in the detection, escalation and assessment of adverse drug events,” she continued.

The findings support Australia’s new Clinical Practice Guidelines for the Appropriate Use of Psychotropic Medications for People Living with Dementia and in Residential Aged Care. The Guidelines, authored by a CMUS-led 18-member multidisciplinary team, were published in April 2023. The Guidelines recommend all residents receiving psychotropic medications have an adverse event monitoring protocol.

CMUS Director and Guideline Chair Professor Simon Bell said that “Structured adverse event monitoring should become standard practice for all residents with dementia prescribed antipsychotics, antidepressants and benzodiazepines. The reviews identified the need for a short, easy-to-use consensus-based checklist of signs and symptoms suitable for routine use in clinical practice."

The review has been published in the Journal of the American Medical Directors Association and can be read here.

Ends